Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Invariant foliations near normally hyperbolic invariant manifolds for semiflows

Authors: Peter W. Bates, Kening Lu and Chongchun Zeng
Journal: Trans. Amer. Math. Soc. 352 (2000), 4641-4676
MSC (2000): Primary 37D30, 37L45; Secondary 53C12, 37D10, 37K55
Published electronically: June 14, 2000
MathSciNet review: 1675237
Full-text PDF

Abstract | References | Similar Articles | Additional Information


Let $M$ be a compact $C^1$ manifold which is invariant and normally hyperbolic with respect to a $C^1$ semiflow in a Banach space. Then in an $\epsilon$-neighborhood of $M$ there exist local $C^1$ center-stable and center-unstable manifolds $W^{cs}(\epsilon)$ and $W^{cu}(\epsilon)$, respectively. Here we show that $W^{cs}(\epsilon)$ and $W^{cu}(\epsilon)$ may each be decomposed into the disjoint union of $C^1$ submanifolds (leaves) in such a way that the semiflow takes leaves into leaves of the same collection. Furthermore, each leaf intersects $M$ in a single point which determines the asymptotic behavior of all points of that leaf in either forward or backward time.

References [Enhancements On Off] (What's this?)

  • [An] D. Anosov, Geodesic flows on closed Riemann manifolds with negative curvature, Proc. of the Steklov Inst. of Math., 90, 1967, English translation, Amer. Math. Soc., Providence, R.I. 1969. MR 39:3527
  • [AG] B. Aulbach and B. M. Garay, Partial linearization for noninvertible mappings, Z. Angew. Math. Phys. 45 (1994), 505-542. MR 95k:58018
  • [BJ] P. W. Bates and C. K. R. T. Jones, Invariant manifolds for semilinear partial differential equations, Dynamics Reported 2 (1989), 1-38, Wiley. MR 90g:58017
  • [BL] P. W. Bates and K. Lu, A Hartman-Grobman theorem for the Cahn-Hilliard and phase-field equations, J. Dynamics and Differential Equations 6 (1994), 101-145. MR 94m:35280
  • [BLZ1] P. W. Bates, K. Lu and C. Zeng, Existence and persistence of invariant manifolds for semiflows in Banach spaces, Mem. Amer. Math. Soc. 135 (1998). MR 99b:58210
  • [BLZ2] P. W. Bates, K. Lu and C. Zeng, Invariant Manifolds and Invariant Foliations for Semiflows, book, in preparation.
  • [BDL] A. Burchard, B. Deng and K. Lu, Smooth conjugacy of centre manifolds, Proceedings of the Royal Society of Edingburgh 120A (1992), 61-77. MR 93c:58197
  • [CHT] X-Y. Chen, J. K. Hale and B. Tan, Invariant foliations for $C^{1}$ semigroups in Banach spaces, J. Differential Equations 139 (1997), 283-318. MR 98m:47109
  • [CLi] S-N. Chow and X-B. Lin, Bifurcation of a homoclinic orbit with a saddle-node equilibrium, Differential Integral Equations 3 (1990), 435-466. MR 91g:58201
  • [CLL] S-N. Chow, X-B. Lin and K. Lu, Smooth invariant foliations in infinite dimensional spaces, J. Differential Equations 94 (1991), 266-291. MR 92k:58210
  • [CL] S-N. Chow and K. Lu, Invariant manifolds and foliations for quasiperiodic systems, J. Differential Equations 117 (1995), 1-27. MR 96b:34064
  • [CLM] S-N. Chow, K. Lu and J. Mallet-Paret, Floquet theory for parabolic equations, J. Differential Equations 109 (1994), 147-200. MR 95c:35116
  • [D1] B. Deng, The Sil'nikov problem, exponential expansion, strong $\lambda $-lemma, $C^{1}$-linearization, and homoclinic bifurcation, J. Differential Equations 82 (1989), 156-173. MR 90k:58161
  • [D2] B. Deng, The existence of infinitely many traveling front and back waves in the FitzHugh-Nagumo equations, SIAM J. Math. Anal. 22 (1991), 1631-1650. MR 92k:35141
  • [F1] N. Fenichel, Asymptotic stability with rate conditions, Indiana Univ. Math. Journal 23 (1974), 1109-1137. MR 49:4036
  • [F2] N. Fenichel, Asymptotic stability with rate conditions. II, Indiana Univ. Math. Journal 26 (1977), 81-93. MR 54:14002
  • [F3] N. Fenichel, Geometric singular perturbation theory for ordinary differential equations, J. Differential Equations 31 (1979), 53-98. MR 80m:58032
  • [G] R. A. Gardner, An invariant-manifold analysis of electrophoretic traveling waves, J. Dynamics and Differential Equations 5 (1993), 599-606. MR 94i:34096
  • [GS] I. Gasser and P. Szmolyan, A geometric singular perturbation analysis of detonation and deflagration waves, SIAM J. Math. Anal. 24 (1993), 968-986. MR 94h:35206
  • [Ha] J. Hadamard, Sur l'iteration et les solutions asymptotiques des equations differentielles, Bull. Soc. Math. France 29 (1901), 224-228.
  • [HP] M. W. Hirsch and C. C. Pugh, Stable manifolds and hyperbolic sets, Global Analysis, Proc. Sympos. Pure Math. 14 (1970), 133-163. MR 42:6872
  • [HPS] M. W. Hirsch, C. C. Pugh and M. Shub, Invariant manifolds, Lecture Notes in Mathematics, vol. 583, Springer-Verlag, New York, 1977. MR 58:18595
  • [HW] G. Haller and S. Wiggins, N-pulse homoclinic orbits in perturbations of resonant Hamiltonian systems, Arch. Rat. Mech. Anal. 130 (1995), 25-101. MR 96i:34099
  • [Jo] C. K. R. T. Jones, Geometric singular perturbation theory, C.I.M.E. Lectures (1994).
  • [JK] C. Jones and N. Kopell, Tracking invariant manifolds with differential forms in singularly perturbed systems, J. Diff. Eq. 108 (1994), 64-88. MR 95c:34085
  • [KW] G. Kovacic and S. Wiggins, Orbits homoclinic to resonances with an application to chaos in a model of the forced and damped sine-Gordon equation, Physica-D 57 (1992), 185-225. MR 93f:58153
  • [KP] U. Kirchgraber and K. J. Palmer, Geometry in the neighborhood of invariant manifolds of maps and flows and linearization, Pitman Research Notes in Mathematics Series, Longman Scientific and Technical, 1990, John Wiley and Sons, Inc., New York. MR 91k:58115
  • [Li] X-B. Lin, Shadowing lemma and singularly perturbed boundary value problems, SIAM J. Appl. Math. 49 (1989), 26-54. MR 90a:34126
  • [LMSW] Y. Li, D. W. McLaughlin, J. Shatah and S. Wiggins, Persistent homoclinic orbits for a perturbed nonlinear Schrödinger equation, Comm. Pure Appl. Math 49 (1996), 1175-1255. MR 98d:35208
  • [LW] Y. Li and S. Wiggins, Invariant manifolds and fibrations for perturbed nonlinear Schrödinger equations, Applied Mathematical Sciences, 128, Springer-Verlag, New York, 1997. MR 99e:58165
  • [Ll] R. de la Llave, Invariant manifolds associated to non-resonant spectral subspaces, J. Statist. Phys. 87 (1997), 211-249. MR 98f:58038
  • [Lu1] K. Lu, A Hartman-Grobman theorem for scalar reaction-diffusion equations, J. Differential Equations 93 (1991), 364-394. MR 92k:35147
  • [Lu2] K. Lu, Structural stability for time periodic parabolic equations, US-Chinese Conference on Differential Equations and their Applications, edited by P. Bates, et al. (1997), 207-214. CMP 98:08
  • [Ly] A. M. Liapunov, Problème géneral de la stabilité du mouvement, Annals Math. Studies 17 (1947).
  • [Mn] R. Mañé, Lyapunov exponents and stable manifolds for compact transformations, Geometric Dynamics, Lecture Notes in Math., vol. 1007, Springer-Verlag, New York, 1985, pp. 522-577. MR 85j:58126
  • [Ru] D. Ruelle, Characteristic exponents and invariant manifolds in Hilbert space, Ann. of Math. 115 (1982), 243-290. MR 83j:58097
  • [Sm] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817.
  • [Sz] P. Szmolyan, Transversal heteroclinic and homoclinic orbits in singular perturbed problems, J. Differential Equations 92 (1991), 252-281. MR 92m:82141
  • [Te] D. Terman, The transition from bursting to continuous spiking in excitable membrane models, J. Nonlinear Sci. 2 (1992), 135-182. MR 93g:92008
  • [W] S. Wiggins, Normally hyperbolic invariant manifolds in dynamical systems, Applied Mathematical Sciences, 105, Springer-Verlag, New York, 1994. MR 95g:58163

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37D30, 37L45, 53C12, 37D10, 37K55

Retrieve articles in all journals with MSC (2000): 37D30, 37L45, 53C12, 37D10, 37K55

Additional Information

Peter W. Bates
Affiliation: Department of Mathematics, Brigham Young University, Provo, Utah 84602

Kening Lu
Affiliation: Department of Mathematics, Brigham Young University, Provo, Utah 84602

Chongchun Zeng
Affiliation: Courant Institute of Mathematical Sciences, New York University, New York, New York 10012

Received by editor(s): December 18, 1996
Received by editor(s) in revised form: June 5, 1998
Published electronically: June 14, 2000
Additional Notes: The first author was partially supported by NSF grant DMS-9622785 and the Isaac Newton Institute
The second author was partially supported by NSF grant DMS-9622853
The third author was partially supported by the Isaac Newton Institute
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society